[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
October 1988

Diphenhydramine Toxicity From Combined Oral and Topical Use

Author Affiliations

Division of Emergency Medicine Children's Hospital of Los Angeles 4650 Sunset Blvd Los Angeles, CA 90027
Department of Pediatrics University of Utah Medical Center 50 N Medical Dr Salt Lake City, UT 84132

Am J Dis Child. 1988;142(10):1020-1021. doi:10.1001/archpedi.1988.02150100014004
Abstract

Sir.—Diphenhydramine hydrochloride is used widely and is available in many nonprescription medications for both oral and topical use. During two months in the spring of 1987, three children were seen in the Primary Children's Medical Center (Salt Lake City) emergency department with varicella and a toxic encephalopathy from diphenhydramine. This occurred while they were taking appropriate doses of oral diphenhydramine (Benadryl) with concomitant liberal topical application of diphenhydramine (Caladryl) lotion (1% diphenhydramine hydrochloride, 2% alcohol and camphor).

Patient Reports.—Patient 1.—A 4-year-old boy was well until he developed chickenpox three days before admission. His mother applied more than 90 mL of Caladryl in the 16 hours before admission. After administration of 3.75 mL of Benadryl elixir (0.6 mg/kg), he slept and was unarousable. When he awoke, he exhibited nonsensical speech that suggested that he was hallucinating. He was seen by a physician. A serum toxicology screen indicated the

First Page Preview View Large
First page PDF preview
First page PDF preview
×